South Dakota, 2012

Hail in South Dakota, May 5, 2012

May 5, 2012 · NWS ABR · 15 events in 8 counties and zones

Several severe thunderstorms developing north of a stationary boundary brought large hail up to golfball size to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms developing north of a stationary boundary brought large hail up to golfball size to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 3:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 5, 3:09 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT SAT MAY 5 2012

.SHORT TERM...TODAY THROUGH MONDAY
NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND
THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO
CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF
SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME
AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT
FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING
PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE
CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE
STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS
LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL
BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD
CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO
SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT
IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT
PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM
EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST
WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW
MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND
CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT
CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK
HEATING PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT
SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN-
ONTARIO BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL
FLOW OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE
CENTER OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY
TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS
REMAIN IN GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW
SETTING UP OVER THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING
THROUGH THE DAY THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE
NORTHWEST. MODELS ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS
FRONTAL BOUNDARY WILL PUSH FROM NW TO SE THROUGH THE REGION
THURSDAY NIGHT/FRIDAY MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE
TIMING OF THE FRONT BY ABOUT SIX HOURS AND ARE FARTHER NORTH WITH
THE ASSOCIATED UPPER LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED
ATMOSPHERIC LIFT...SO CONFIDENCE IS LOW IN SENSIBLE WEATHER
IMPACTS THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF IFR/MVFR CIGS WILL REMAIN OVER THE EASTERN AND
SOUTHWESTERN CWA OVERNIGHT...WITH VFR CONDITIONS ACROSS THE
NORTHWEST. PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE AREA
FROM WEST TO EAST DURING THE LATE OVERNIGHT HOURS AND INTO THE DAY
SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE...WITH THE BEST CHANCE
EXPECTED TO OCCUR LATE SATURDAY AFTERNOON AND SATURDAY EVENING SOUTH
OF A LINE FROM PIERRE TO WATERTOWN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 3:42 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT SAT MAY 5 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE
HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY
THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY
PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR
SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

TMT

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Jones

When
May 5, 5:30 AM CST
Where
Jones County, 7.6 mi W of Okaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.890, -101.050

Hail, Jones

When
May 5, 5:30 AM CST
Where
Jones County, 2.13 mi NNE of Murdo
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -100.710

Hail, Lyman

When
May 5, 6:30 AM CST
Where
Lyman County, 6.06 mi SSE of Kennebec
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.820, -99.820

Hail, Lyman

When
May 5, 6:50 AM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.900, -99.860

Hail, Lyman

When
May 5, 7:55 AM CST
Where
Lyman County, 8.82 mi SSE of Vivian
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
43.810, -100.190

Hail, Hand

When
May 5, 9:15 AM CST
Where
Hand County, 5.62 mi WNW of Danforth
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.270, -98.990

Hail, Hand

When
May 5, 9:40 AM CST
Where
Hand County, 3.4 mi SE of Danforth
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.210, -98.840

Hail, Clark

When
May 5, 7:00 PM CST
Where
Clark County, 1.2 mi NW of Willow Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -97.640

Hail, Codington

When
May 5, 7:30 PM CST
Where
Codington County, 0.85 mi NW of Watertown
Measured
1.75 in hail
Reported by
Public
Coordinates
44.910, -97.110

Hail, Deuel

When
May 5, 7:30 PM CST
Where
Deuel County, 2.76 mi S of Bemis
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -96.850

Hail, Codington

When
May 5, 7:31 PM CST
Where
Codington County, 2.08 mi WSW of Watertown
Measured
1 in hail
Reported by
Public
Coordinates
44.890, -97.140

Hail, Codington

When
May 5, 7:38 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.910, -97.170

Hail, Hamlin

When
May 5, 7:47 PM CST
Where
Hamlin County, 0.69 mi S of Hayti
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.640, -97.200

Hail, Codington

When
May 5, 8:00 PM CST
Where
Codington County, 6.04 mi SW of Florence
Measured
1.25 in hail
Reported by
Public
Coordinates
44.990, -97.410

Hail, Roberts

When
May 5, 8:30 PM CST
Where
Roberts County, 0.84 mi NE of Wilmot
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.410, -96.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384806, 384807, 384808, 384809, 384810, 384811, 384812, 384813, 384814, 384815, 384816, 384817, 384818, 384819, 384820.